Alert archive / Louisiana / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 142, NWS Shreveport, LA

April 15, 2023Claiborne Parish, Webster Parish, Louisiana; Columbia County, Union County, Arkansas

NWS Shreveport, LA issued this severe thunderstorm warning at Apr 15, 2023, 5:42 PM CDT for Claiborne Parish, Webster Parish, Louisiana; Columbia County, Union County, Arkansas. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 15, 2023, 5:42 PM CDT (22:42 UTC)
Expired
Apr 15, 2023, 6:45 PM CDT
In force
63 min
Issued by
NWS Shreveport, LA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Columbia County, AR, Union County, AR, Claiborne Parish, LA, Webster Parish, LA

The radar

The Shreveport radar (KSHV), 95 km from the middle of the area, began a volume at 22:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 15, 4:13 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Shreveport, LA (KSHV), launched 12:00Z, 10.7 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2023-04-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1583 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 2023-04-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 213 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1583 J/kg
Mixed-layer CIN
-111 J/kg
Mixed-layer LCL
660 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
213 m²/s²
0-3 km storm-relative helicity
262 m²/s²
Significant tornado parameter
0.8
Supercell composite
4.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 15, 4:21 PM CDT, 1 hour 21 minutes earlier.

Area forecast discussion, Apr 15, 4:21 PM CDT, 1 hour 21 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
421 PM CDT Sat Apr 15 2023

...New UPDATE...

.UPDATE...
Issued at 417 PM CDT Sat Apr 15 2023

Convection beginning to develop ahead of a frontal boundary that
is making its way through northeast Texas and southeast Oklahoma.
With increased lapse rates resulting from temperatures in the mid
to upper 80s and cooler air aloft, deep convection capable of
producing large hail, damaging winds, and isolated tornadoes will
be possible through this evening. Therefore, a Severe
Thunderstorm Watch is now in effect for portions of east and
northeast Texas, north Louisiana and south Arkansas through 10
PM. /05/

&&

.SHORT TERM...
(This evening through Sunday Night)
Issued at 251 PM CDT Sat Apr 15 2023

Severe weather threat to ramp up across mainly southwest Arkansas
into north Louisiana and deep east Texas late this afternoon.
This is in response to a sharp upper-level trough swinging east
across the Great Plains and interacting with a surface frontal
boundary currently across southeast Oklahoma into northeast
Texas. Rich dewpoint values in the upper 60s to lower 70s combined
with steeping lapse rates aided by diurnal heating will support
instability sufficient enough to erode the mid-level cap ahead of
the approaching frontal boundary. By the time the cap breaks,
convection is forecast to initiate across deep east Texas into
north Louisiana and southwest Arkansas. However, exact location of
when this will occur is somewhat uncertain with the possibility
that convection could initiate earlier in the afternoon to include
parts of northeast Texas and southeast Oklahoma.

Discrete deep layer thunderstorms capable of producing large hail
and damaging winds appear to be the short-term threat early in
the evening, evolving into a primary damaging wind threat as
convection becomes linear along the front this evening. Tornadoes
are are also possible but remain a slightly lesser threat.

Convection to exit the region to the southeast shortly after
midnight with northwest winds increasing to near 15 mph across
much of the region. Strongest winds will occur late in the evening
through around midnight just behind the convection with winds
diminishing to around 10 mph through the remainder of the night.

On Sunday, winds are forecast to again climb to around 10 to 15
mph with higher gusts. With northwest flow aloft prevailing
through the remainder of the short term, skies to remain mostly
clear. A cooler airmass will allow for high temperatures on Sunday
to average in the upper 60s to the lower 70s. Otherwise, stable
conditions to prevail on Sunday night with overnight lows in the
40s. /05/

&&

.LONG TERM...
(Monday through next Friday)
Issued at 251 PM CDT Sat Apr 15 2023

A 1022mb surface high will be right over SW LA and the work week
will have a chilly start in the 40s, but our lows will quickly
rebound with 50s on Tuesday and then 60s areawide during mid to late
work week. Most of the week ahead will see those warm southerly
winds blowing in off the Gulf.  Even our high temperatures on Monday
will edge back above the mid April averages near 80, despite the
below average start. Usually we see mid 50s for lows and mid 70s
during this part of April.

Our next cold front is looking like a mid to late morning passage on
Friday, bringing next weekend a bit of a below average cool down
once again to our region. The SPC is highlighting a potential risk
mainly over OK and AR on day 6 late Thursday into Friday morning.
This is when we may see the best frontal forcing from the tail end
of a deep low lifting into the midWest U.S.  We will see the morning
low clouds and then rain chances returning by midweek as a weak
surface low and tiny bubble high edge over the plains states.

We will have to wait for a much larger and reinforcing Canadian high
to spin up that deeper surface low moving into the midWest late in
the week. This is when we should see our best opportunity for April
(thunder)showers this week. This next big air mass, while quite
chilly, will keep much farther north and even pull up stationary a
leave the frontal boundary along our I-20 corridor. While it will be
cooler with north winds and lingering clouds, next weekend may also
see lingering rainfall nearby along this boundary. /24/

&&

.AVIATION...
(18Z TAFS)
Issued at 1222 PM CDT Sat Apr 15 2023

South winds ahead of a frontal boundary will increase to around 10
knots this afternoon. Convection to develop along the front around
15/21Z near TXK/SHV and across LFK/ELD/MLU around 16/00Z.
Convection to exit the region to the southeast after 16/03Z with
northwest winds increasing to near 10 to 15 knots, prevailing
through the end of the forecast period at 16/18Z. Otherwise, VFR
conditions expected areawide outside of convection. /05/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  52  72  48  80 /  40   0   0   0
MLU  52  71  47  77 /  70   0   0   0
DEQ  46  70  43  79 /  20   0   0   0
TXK  49  71  46  81 /  30   0   0   0
ELD  48  70  45  78 /  60   0   0   0
TYR  50  72  48  79 /  10   0   0   0
GGG  50  71  47  79 /  20   0   0   0
LFK  52  73  47  79 /  40   0   0   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...None.
OK...None.
TX...None.
&&

SHORT TERM...05
LONG TERM....24
AVIATION...05
Hazardous weather outlook, Apr 15, 1:20 PM CDT, 4 hours 22 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Shreveport LA
120 PM CDT Sat Apr 15 2023

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-161830-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-Grant-
Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp-Morris-Cass-
Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-Panola-
Nacogdoches-Shelby-Angelina-San Augustine-
120 PM CDT Sat Apr 15 2023

This Hazardous Weather Outlook is for our four state area of southern
Arkansas, northern Louisiana, eastern Texas and southeast Oklahoma.

.DAY ONE...This afternoon and tonight.

Showers and thunderstorms will quickly develop ahead of a cold front
this afternoon and then continue sweeping eastward after sunset. The
air will remain unstable well into the evening hours with mid to
upper 80 highs today and any of these Thunderstorms could reach
severe limits. The Storm Prediction Center maintains the Enhanced
Risk for hail and damaging winds with the frontal timing across I-30
late this afternoon. This will focus potential development right over
southern Arkansas and northern Louisiana late today. Please see the
latest SPC graphics on our Facebook and Twitter pages or on our home
page at weather.gov/shv. Once again, large hail and damaging winds
will be the primary threats for us, but an isolated tornado cannot
be completely ruled out.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Dry conditions will settle in through the rest of the weekend and
into the start of next week. A series of systems will begin to move
into the region towards the middle of next week. Another round for
severe weather could be possible across portions of the area on
Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon or evening.

24

In the hours before

Local storm report, Apr 15, 5:22 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
522 PM CDT SAT APR 15 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     HAIL             1 S EASTWOOD            32.55N 93.57W
04/15/2023  E1.50 INCH       BOSSIER            LA   PUBLIC

&&

MM
Local storm report, Apr 15, 5:23 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
523 PM CDT SAT APR 15 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0523 PM     HAIL             MAGNOLIA                33.27N 93.23W
04/15/2023  E1.50 INCH       COLUMBIA           AR   TRAINED SPOTTER

&&

MM
Local storm report, Apr 15, 5:25 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
525 PM CDT SAT APR 15 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0522 PM     HAIL             1 SE BOSSIER CITY       32.51N 93.70W
04/15/2023  E1.25 INCH       BOSSIER            LA   PUBLIC

&&

MM
Local storm report, Apr 15, 5:34 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
534 PM CDT SAT APR 15 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0506 PM     HAIL             8 SW MAGNOLIA           33.19N 93.33W
04/15/2023  E1.75 INCH       COLUMBIA           AR   LAW ENFORCEMENT

&&

MM
Special weather statement, Apr 15, 5:37 PM CDT, 5 minutes before
Special Weather Statement
National Weather Service Shreveport LA
537 PM CDT Sat Apr 15 2023

ARZ070>072-152315-
Lafayette AR-Miller AR-Columbia AR-
537 PM CDT Sat Apr 15 2023

...A strong thunderstorm will impact portions of southeastern Miller,
Lafayette and west central Columbia Counties through 615 PM CDT...

At 537 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles west of Bradley, or 20 miles southwest of Lewisville, moving
northeast at 10 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Stamps, Lewisville, Bradley, Buckner, Bussey, Canfield, Cornelius,
Lerch, McKamie, Pleasant Valley, Gin City and Mars Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
southwestern Arkansas.

&&

LAT...LON 3303 9380 3325 9388 3343 9345 3314 9336
TIME...MOT...LOC 2237Z 246DEG 10KT 3314 9380

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

19
Local storm report, Apr 15, 5:42 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
542 PM CDT SAT APR 15 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0539 PM     HAIL             HAUGHTON                32.53N 93.51W
04/15/2023  U1.50 INCH       BOSSIER            LA   PUBLIC

&&

MM

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 15, 5:16 PM CDTSpecial Weather StatementSHVShelby59 min
Apr 15, 5:26 PM CDTSevere Thunderstorm WarningSHVNacogdoches, Rusk, Shelby64 min
Apr 15, 5:54 PM CDTSevere Thunderstorm WarningSHVPanola, Shelby66 min
Apr 15, 4:45 PM CDTSpecial Weather StatementSHVCaddo60 min
Apr 15, 4:55 PM CDTSpecial Weather StatementSHVWebster65 min
Apr 15, 4:58 PM CDTSevere Thunderstorm WarningSHVBossier, Caddo62 min
Apr 15, 5:25 PM CDTSevere Thunderstorm WarningSHVBossier, Claiborne, Webster65 min
Apr 15, 5:35 PM CDTSevere Thunderstorm WarningSHVBienville, Bossier, Webster55 min
Apr 15, 6:05 PM CDTSevere Thunderstorm WarningSHVBienville, Bossier, Caddo55 min
Apr 15, 6:29 PM CDTSevere Thunderstorm Warning Considerable damage threatSHVBienville, Webster61 min
Apr 15, 6:32 PM CDTTornado WarningSHVBienville43 min
Apr 15, 6:37 PM CDTSpecial Weather StatementSHVRed River53 min
Apr 15, 6:41 PM CDTSevere Thunderstorm WarningSHVBienville, De Soto, Natchitoches, Red River, Sabine64 min
Apr 15, 6:48 PM CDTSpecial Weather StatementSHVClaiborne27 min
Apr 15, 6:52 PM CDTSevere Thunderstorm WarningSHVSabine68 min
Apr 15, 4:34 PM CDTSpecial Weather StatementSHVNevada41 min
Apr 15, 4:36 PM CDTSpecial Weather StatementSHVColumbia39 min
Apr 15, 4:38 PM CDTSevere Thunderstorm WarningSHVColumbia, Lafayette, Nevada67 min
Apr 15, 5:21 PM CDTSevere Thunderstorm WarningSHVColumbia, Union54 min
Apr 15, 5:37 PM CDTSpecial Weather StatementSHVLafayette38 min
Apr 15, 5:43 PM CDTSevere Thunderstorm WarningSHVColumbia, Lafayette, Miller, Nevada41 min
Apr 15, 6:12 PM CDTSevere Thunderstorm WarningSHVUnion63 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2023Severe Thunderstorm Warnings in Arkansas, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.